Hail, Yellowstone
- When
- May 27, 4:51 PM MST
- Where
- Yellowstone County, 1.45 mi W of Laurel Muni Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.700, -108.780
An isolated thunderstorm produced some severe size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated thunderstorm produced some severe size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 27, 2:39 PM MST, 2 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
339 PM MDT Sun May 27 2018
.SHORT TERM...valid for Mon and Tue...
Potent low pressure system developing over Wyoming this afternoon.
A few scattered thunderstorms will develop over eastern Montana. A
few of those could become strong to severe with gusty winds and
small hail. Band of precipitation develops along frontogenetic
band moving northward from Wyoming this evening. As this
approaches the Montana border expecting gusty winds and very
heavy rain. Axis of heavy rain rotates north and west into
southern Montana over night producing very heavy rain rates.
Highest accumulations expected from the Beartooths along the
Montana border through the Bighorns and over the eastern Plains.
Rainfall accumulations of 1 to 3 inches expected in those
locations through Monday, with locally higher amounts possible
where the stronger showers and storms track.
As broad baroclinic band of precipitation rotates northwest into
central Montana during Monday afternoon there may be some clearing
over easternmost MT and a little instability which could generate
a few stronger late afternoon thunderstorms near the Dakota
border.
Continued chance for showers and thunderstorm mainly over eastern
Montana on Tuesday as frontal axis is slow to move out of the
region. Generally cloudy and cooler with temps only in the mid 60s
tomorrow, but will increase back in to the 80s by Wednesday.
Many of our area rivers will continue to be at or near flood
stage the next several days. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings.
Walsh
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
On Wednesday, cyclonic, southwesterly flow aloft should move
eastward over the western portion of the CWA. Energy propagating
within the flow can produce scattered showers and thunderstorms
over the mountains and adjacent foothills mainly west of Billings.
The large-scale upper trough should continue to slowly move
eastward through Saturday, bringing the chance of showers and
thunderstorms across the region Thursday through Saturday. Could
have a few strong to severe storms especially Thursday and Friday
as good instability and bulk shear are progged over the region. Then
the models differ for Sunday with the GFS bringing a period of
upper ridging and dry weather and the ECMWF bringing another upper
trough and showers/thunderstorms into the region. Precipitable
water values still look appreciable /around 0.75 to 1 inch/
through Saturday, so showers and storms can still drop noticeable
rainfall Wed.-Sat.
High temperatures should generally be in the 70s and 80s Wednesday
through Sunday. RMS
&&
.AVIATION...
Scattered showers and thunderstorms are expected over the region
this afternoon and evening with brief MVFR to IFR conditions.
Over SE MT and north central WY, some storms may produce large
hail and strong gusty winds through this evening. Showers and
MVFR-IFR conditions are likely with a few embedded thunderstorms
late tonight through Monday. Expect areas of mountain obscuration
through this evening and then more widespread mountain
obscurations late tonight through Monday. RMS
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 057/064 053/076 052/081 055/075 055/073 052/073 049/075
68/T 54/T 11/U 34/T 43/T 33/T 11/B
LVM 050/066 049/074 047/076 049/071 048/068 046/068 045/071
66/T 33/T 14/T 44/T 44/T 44/T 11/B
HDN 058/064 052/076 051/083 055/082 054/076 051/076 049/077
98/T 45/T 11/U 12/T 34/T 44/T 11/B
MLS 060/070 056/075 054/083 057/081 060/080 054/075 053/079
68/T 45/T 20/U 12/T 33/T 44/T 11/B
4BQ 059/073 053/073 052/083 055/085 058/085 052/076 050/079
97/T 36/T 31/U 12/T 12/T 33/T 10/U
BHK 057/071 055/071 052/080 054/083 057/082 051/074 048/076
87/T 56/T 51/U 12/T 12/T 32/T 11/U
SHR 055/065 048/071 047/080 050/081 052/079 049/074 045/076
97/T 35/T 21/U 12/T 23/T 33/T 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect through Monday evening FOR ZONES
36>39-56-57-67.
WY...Flood Watch in effect through Monday evening FOR ZONES 98-99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 257 PM MDT Sun May 27 2018 MTZ028>042-056>058-063>068-WYZ098-099-282100- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 257 PM MDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...A few showers and thunderstorms could be strong to severe early this evening in eastern Montana and northern Wyoming. Heavy rainfall expected much of tonight into Monday which will cause flooding concerns. * WHERE...Southern Montana and northern Wyoming. * WHEN...Memorial Day Weekend. * ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this Memorial Day weekend should monitor the weather forecast, and be ready to take cover. Those near waterways should be ready to move to higher ground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned for updates. Begin preparations to mitigate any impacts that could result from hazardous weather.
Special Weather Statement National Weather Service Billings MT 546 PM MDT SUN MAY 27 2018 MTZ034-035-039-280030- Yellowstone MT-Eastern Carbon MT-Northern Stillwater MT- 546 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY... At 545 PM MDT, Doppler radar was tracking a strong thunderstorm over Laurel, or 12 miles southwest of Billings, moving west at 15 mph. Dime size hail has been reported with this storm. Locations impacted include... Laurel, Park City and Silesia. LAT...LON 4579 10865 4561 10859 4549 10901 4576 10911 TIME...MOT...LOC 2345Z 076DEG 12KT 4569 10873 Borsum
The Billings radar (KBLX), 22 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749698.